Alert archive / Illinois / Severe Thunderstorm Warnings in 2026

Severe Thunderstorm Warning 29, NWS Lincoln, IL

March 3, 2026Menard County, Sangamon County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Mar 3, 2026, 4:24 PM CST for Menard County, Sangamon County, Illinois. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 3, 2026, 4:24 PM CST (22:24 UTC)
Expired
Mar 3, 2026, 4:58 PM CST
In force
34 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Menard County, IL, Sangamon County, IL

The radar

The Lincoln radar (KILX), 44 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2026-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2026-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
494 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 1:49 PM CST, 2 hours 35 minutes earlier. Its key messages:

  • Beneficial rainfall chances continue this week. Through Thursday morning, the best chance for additional rainfall over 2" is near and south of a Shelbyville to Paris line (60-70% chance). Rainfall amounts are expected to be lighter (less than 0.5") near and north of the I-74 corridor.
  • There is a Marginal Risk (level 1 of 5) for severe storms southwest of Jacksonville tonight and south of the I-70 corridor on Wednesday. The main concern is large hail, but isolated strong winds could also occur. There could be another chance for severe storms late Friday.
  • A warming trend is expected this week, with temperatures reaching the mid 70s by Friday.
Area forecast discussion, Mar 3, 1:49 PM CST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
149 PM CST Tue Mar 3 2026

.KEY MESSAGES...

- Beneficial rainfall chances continue this week. Through Thursday
  morning, the best chance for additional rainfall over 2" is near
  and south of a Shelbyville to Paris line (60-70% chance).
  Rainfall amounts are expected to be lighter (less than 0.5")
  near and north of the I-74 corridor.

- There is a Marginal Risk (level 1 of 5) for severe storms
  southwest of Jacksonville tonight and south of the I-70 corridor
  on Wednesday. The main concern is large hail, but isolated
  strong winds could also occur. There could be another chance for
  severe storms late Friday.

- A warming trend is expected this week, with temperatures
  reaching the mid 70s by Friday.

&&

.DISCUSSION...
Issued at 145 PM CST Tue Mar 3 2026

*** THROUGH EARLY WED ***

A warm front was draped over southeast IL (between the I-70 and US-
50 corridors) into portions of cntrl and SW MO as of 12pm/18z. As
expected, temps north of the front have struggled to warm above
the low 40s. With the exception of a few corridors across eastern
IL, shower activity has waned considerably compared to this
morning. MRMS rainfall estimates suggest a broad 0.50-0.75" of
rain fell south of I-72 this morning, with a narrow stripe of over
1" just south of I-70. However, comparing to sfc obs suggests
these estimates are overdone, with the measured values being more
like 2/3 of the MRMS amount.

Zooming out, the slowly approaching upper trough was positioned
over CO today, while an expansive sfc high over the Atlantic is
helping advect Gulf moisture northward towards our stalled frontal
boundary. Into this evening/tonight, continued WAA will lead to
an intensifying warm nose around 800mb, above which elevated
instability increases. The highest MUCAPE is expected across SW
portions of the ILX CWA, with up to 1000 J/kg. Effective shear for
parcels lifted from this level is around 30-40 kts, and these
conditions are conducive for hail with the strongest updrafts. A
marginal risk (level 1 of 5) was introduced for areas near and
southwest of Jacksonville, but some sub-severe hail wouldn't be a
surprise further northeast.

CAMs suggest showers and embedded storms will increase in coverage
after about 5-6pm/23-00z, with continued activity focused within
an east-west oriented corridor through the night. There is some
minor variation in the exact placement of this activity, but most
CAMs suggest it will be somewhere near or in between the I-72 and
I-70 corridors. Through midday Wednesday, localized rainfall
amounts within this corridor could approach 3 inches. Given the
ongoing drought and lack of a frost depth, it seems unlikely that
any hydrologic issues arise even with 3" of rain in a 24 hour
period. CAMs also depict a rather tight northern gradient, such
that areas north of a Macomb to Rantoul line may largely miss out
on this overnight activity. The probability of exceeding a half
inch of rain between 18z today and 18z Wed drops from 60% in
Lincoln to less than 20% north of that Macomb to Rantoul line. Fog
development remains possible tonight, especially near/south of
I-72, but there was not a strong signal for dense fog.

*** WED - THUR ***

The upper trough continues its approach, nearing the area by Wed
evening and resulting in a weak sfc low moving up the frontal zone
and tugging the frontal zone northward. After a relative lull in
precip Wed morning, rain chances ramp back up during the afternoon
and especially into the evening/overnight. There is once again a
low- end hail threat, with the best environment existing south of
I-70 during the evening/overnight (MUCAPEs approaching 1000-1500
J/kg). There is a marginal risk of severe storms in that area.
With low- level convergence near the front/sfc low, synoptic lift,
and saturated low-levels, fog is once again a concern, especially
given earlier rounds of rain. Some dense fog is possible Wed
night.

Precip chances may linger into Thurs morning across the eastern
half of the forecast area, but rain should come to an end as the
upper trough departs and height rises occur aloft. Highs are
expected to reach the 60s on Thurs.

*** FRI - SAT ***

The upper pattern remains highly amplified late in the week,
characterized by a deep trough emerging onto the western Plains
and a ridge axis over the eastern US. Lee cyclogenesis will result
in a warm front lifting north across the ILX CWA, with strong
southerly wind fields across the warm sector. These winds will
advect additional Gulf moisture northward, with PWATs over 1" and
sfc dewpoints approaching 60F. Some scattered storm development is
possible Fri AM in the vicinity of the warm front as it lifts
northward, otherwise, much of the open warm sector appears capped
during the day. High temps are forecast to reach the mid-70s,
which is generally below records but not far off in a few
locations.

Strong SW flow continues into the night, keeping anomalously warm
(potentially record warm) nocturnal temps in place beneath a
strengthening LLJ (850mb flow increasing over 50 kts). A cold
front and ongoing storms are expected to impinge upon this warm
moist airmass across IL Fri night. The Storm Prediction Center has
areas from St. Louis to Kankakee and westward in a Slight Risk
(15-29% chance) of severe storms Fri night, although the risk is
definitely greater further to the west where the diurnal timing is
more favorable. To what extent instability, particularly sfc-
based instability, persists across the ILX CWA will go a long way
towards determining the severe potential Fri night. One other
factor to note is the sfc low will be tracking across IA into
northern portions of WI, which is quite aways removed from the
local area. Thus, the sfc winds across IL are unlikely to back,
resulting in relatively unidirectional profiles in the low-levels.
Still, with sfc-1k shear in excess of 30 kts, a tornado threat
could develop if sfc-based instability persists.

Additional storm development is possible along/ahead of this front
on Sat, but whether or not that occurs across E/SE IL or if the
front has pushed south of our area remains to be determined.

Erwin

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1111 AM CST Tue Mar 3 2026

Ceilings and vis reductions persist through the period, with
waves of scattered SHRA and embedded TSRA. IFR or LIFR ceilings
will be prevalent, although PIA and BMI are the two sites that
may rise to MVFR this afternoon/evening before lowering again
overnight. Vis is generally expected to be between 2-5 miles, but
could be lower especially at the I-72 terminals towards 09-13z
Wed. Shower coverage is diminishing currently, with the next wave
anticipated to move in from the southwest around 23z. Some
embedded thunder is possible with that wave (best chance between
01-06z). Precip chances are highest at KSPI/KDEC, with rain
chances less certain to the north. Winds are expected to turn to
northeasterly this evening, generally around 10 kts.

Erwin

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Mar 3, 2:49 PM CST, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
249 PM CST Tue Mar 3 2026

ILZ027>031-036>038-040>057-061>063-066>068-071>073-042100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
249 PM CST Tue Mar 3 2026

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

Periods of showers and a few thunderstorms will bring widespread
rainfall to the area through tonight. The flooding risk through
tonight is low, but stronger storms may generate localized small
hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Active weather will continue through Friday, with a 70-90% chance of
widespread rainfall. The repeated rounds of rain could lead to
flooding of low-lying areas or rises on rivers.

In addition, there is a level 1 of 5 (marginal) risk for severe
thunderstorms south of I-70 Wednesday afternoon and evening. The
main threat will be hail. There will be another severe risk Friday
night, especially west of I-57.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Bumgardner

In the hours before

Special weather statement, Mar 3, 2:55 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Lincoln IL
255 PM CST Tue Mar 3 2026

ILZ038-042-043-053-032115-
Logan-Macon-De Witt-McLean-
255 PM CST Tue Mar 3 2026

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL LOGAN...WESTERN DE
WITT...SOUTH CENTRAL MCLEAN AND NORTH CENTRAL MACON COUNTIES THROUGH
315 PM CST...

At 254 PM CST, Doppler radar was tracking a strong thunderstorm over
Beason, or 10 miles west of Clinton, moving east at 50 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Clinton, Maroa, Wapella, Waynesville, Kenney, Chestnut, Beason,
Weldon Springs State Park, Lane, Midland City, and Hallsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4004 8925 4022 8927 4030 8884 4002 8885
TIME...MOT...LOC 2054Z 265DEG 45KT 4014 8916

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

37
Special weather statement, Mar 3, 2:57 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Lincoln IL
257 PM CST Tue Mar 3 2026

ILZ029-031-037-032115-
Tazewell-Peoria-Woodford-
257 PM CST Tue Mar 3 2026

...A STRONG THUNDERSTORM WILL IMPACT WESTERN WOODFORD...NORTHWESTERN
TAZEWELL AND SOUTHEASTERN PEORIA COUNTIES THROUGH 315 PM CST...

At 257 PM CST, Doppler radar was tracking a strong thunderstorm over
Glasford, or 8 miles west of Pekin, moving east at 50 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Peoria, Pekin, East Peoria, Morton, Washington, Bartonville, Creve
Coeur, West Peoria, Marquette Heights, Tremont, Bellevue, Glasford,
Mapleton, Peoria International Airport, North Pekin, Groveland,
Kingston Mines, Smithville, and Powerton.

This includes the following highways...
 Interstate 155 between mile markers 24 and 31.
 Interstate 474 between mile markers 4 and 14.
 Interstate 74 between mile markers 91 and 102.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4055 8982 4067 8982 4075 8945 4050 8945
TIME...MOT...LOC 2057Z 265DEG 45KT 4061 8978

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

37
Special weather statement, Mar 3, 3:14 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Lincoln IL
314 PM CST Tue Mar 3 2026

ILZ031-037-038-032130-
Tazewell-Woodford-McLean-
314 PM CST Tue Mar 3 2026

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL WOODFORD...EAST
CENTRAL TAZEWELL AND WEST CENTRAL MCLEAN COUNTIES THROUGH 330 PM
CST...

At 314 PM CST, Doppler radar was tracking a strong thunderstorm near
Mackinaw, or near Morton, moving east at 55 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Morton, Mackinaw, Danvers, Goodfield, Deer Creek, Carlock, and
Congerville.

This includes the following highways...
 Interstate 155 between mile markers 25 and 31.
 Interstate 74 between mile markers 102 and 122.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4051 8948 4062 8948 4070 8910 4044 8910
TIME...MOT...LOC 2114Z 266DEG 46KT 4055 8942

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

37
Special weather statement, Mar 3, 3:29 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Lincoln IL
329 PM CST Tue Mar 3 2026

ILZ031-038-032145-
Woodford-McLean-
329 PM CST Tue Mar 3 2026

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN WOODFORD AND WEST
CENTRAL MCLEAN COUNTIES THROUGH 345 PM CST...

At 329 PM CST, Doppler radar was tracking a strong thunderstorm over
Carlock, or 7 miles west of Normal, moving east at 60 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Bloomington, Normal, Hudson, Danvers, Carlock, Towanda, and Central
Illinois Regional Airport.

This includes the following highways...
 Interstate 39 between mile markers 0 and 6.
 Interstate 55 between mile markers 159 and 176.
 Interstate 74 between mile markers 118 and 131.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4052 8925 4060 8924 4063 8881 4043 8882
TIME...MOT...LOC 2129Z 272DEG 51KT 4055 8913

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

37

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 10:51 AM CSTRiver Flood WarningILXClay, Richland21 days
Mar 3, 2:32 PM CSTSevere Thunderstorm WarningILXFulton, Peoria28 min
Mar 3, 2:55 PM CSTSpecial Weather StatementILXDeWitt20 min
Mar 3, 2:57 PM CSTSpecial Weather StatementILXTazewell18 min
Mar 3, 3:14 PM CSTSpecial Weather StatementILXTazewell16 min
Mar 3, 3:29 PM CSTSpecial Weather StatementILXMcLean16 min
Mar 3, 3:38 PM CSTSevere Thunderstorm WarningILXMcLean11 min
Mar 3, 3:57 PM CSTSevere Thunderstorm WarningILXCass, Morgan48 min
Mar 3, 4:03 PM CSTSevere Thunderstorm WarningILXChampaign, Edgar, Vermilion29 min
Mar 3, 4:15 PM CSTSevere Thunderstorm WarningILXChampaign, Vermilion19 min
Mar 3, 4:48 PM CSTSevere Thunderstorm WarningILXChristian, Sangamon24 min
Mar 3, 5:27 PM CSTSpecial Weather StatementILXMacon18 min
Mar 3, 5:34 PM CSTSevere Thunderstorm WarningILXDouglas, Macon, Moultrie, Piatt41 min
Mar 3, 5:41 PM CSTSevere Thunderstorm WarningILXChristian, Macon, Sangamon19 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2026Every severe thunderstorm warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.